PARENTS

Teen's DVT Death: Mum Warns Of Dangers Of Pill

28/04/2011 12:32 | Updated 22 May 2015
Teen's DVT death  - mum warns of dangers of PillMasons

The mum of a teenager who died from deep vein thrombosis has said that the contraceptive pill she was taking to treat her acne may have contributed to her death, and has warned other parents to be aware of the risks.

Seventeen-year-old Charlotte Porter had been taking the contraceptive pill Dianette to treat her spots. The drug - like other combined contraceptive pills - increases a patients' risk of developing blood clots.

Charlotte's mum Beverley took her to hospital in Maidstone, Kent in March 2010, when she complained her leg was swelling up and turning purple. The teenager died just hours later from a pulmonary embolism caused by DVT.

An inquest into her death was told she had been prescribed the contraceptive Dianette to treat her acne. The Coroner ruled that Charlotte had died from natural causes, but that she had probably had undiagnosed DVT when she visited her doctor two weeks before her death, complaining of a lumpy left leg.

Her GP told the court Charlotte had not displayed symptoms of DVT at the time, but independent expert, Dr Nigel Langford, said that it was likely a clot was present.

Charlotte's mum implored other parents to be aware of the risks of taking the combined pill. Mrs Porter, 47, told reporters: 'The doctors said to us it was very, very rare to happen to someone so young.

'If she was 71 years old, not 17, then you would expect that sort of thing. She was full of life and always on the go.'

'It goes without saying that Charlotte's death has devastated my family and me.

'We would urge all parents of young girls prescribed with Dianette to be aware of the risks associated with it, mainly the risk of DVT.'

Do you take the combined pill for reasons other than contraceptive?

Are you aware of the risks?

Would you allow your teen to take the pill to clear up their skin?

More:

Teenagers
Suggest a correction